Alert archive / California / High Wind Watches in 2019

High Wind Watch 4, NWS Las Vegas, NV

September 14, 2019Inyo County, California

NWS Las Vegas, NV issued this high wind watch at Sep 14, 2019, 2:08 PM PDT for Inyo County, California. It took effect at Sep 16, 2019, 2:00 PM PDT. It was in force for .

The area

The counties it named.

The facts

Issued
Sep 14, 2019, 2:08 PM PDT (21:08 UTC)
In effect from
Sep 16, 2019, 2:00 PM PDT
Expired
Sep 15, 2019, 1:46 PM PDT
In force
Issued by
NWS Las Vegas, NV

County Inyo County, CA

The radar

The Edwards AFB radar (KEYX), 158 km from the middle of the area, began a volume at 21:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 9.1 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2019-09-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2019-09-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4172 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-29 m²/s²
0-3 km storm-relative helicity
-11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

646 
WWUS75 KVEF 142108
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
208 PM PDT Sat Sep 14 2019

.Conditions will be favorable conditions for high downslope winds
to develop in the Owens Valley and adjacent eastern Sierra slopes
Monday afternoon through early Monday evening.

CAZ519-520-151100-
/O.NEW.KVEF.HW.A.0004.190916T2100Z-190917T0400Z/
Eastern Sierra Slopes-Owens Valley-
Including Aspendell, Whitney Portal, Bishop, 
Independence, Lone Pine, and Olancha
208 PM PDT Sat Sep 14 2019

...HIGH WIND WATCH IN EFFECT FROM MONDAY AFTERNOON THROUGH MONDAY
EVENING...

The National Weather Service in Las Vegas has issued a High Wind
Watch, which is in effect from Monday afternoon through Monday
evening. 

* WINDS...West winds gusting to at least 60 mph will be possible
  for areas of the Owens Valley and adjacent eastern Sierra
  slopes.

* TIMING...The highest winds are expected between 2 PM Monday
  afternoon and 9 PM Monday evening.

* IMPACTS...Wind gusts greater than 58 mph can make driving
  hazardous for motorcycles and high profile vehicles and create
  areas of blowing dust along Highway 395 in the Owens Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch is issued when there is potential for a
hazardous high wind event. Continue to monitor forecasts for the
latest forecast information and be prepared for potential travel
delays in the Owens Valley Monday afternoon and evening.

&&

$$
2 follow-up statements
718 
WWUS75 KVEF 151015
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
315 AM PDT Sun Sep 15 2019

.Conditions will be favorable conditions for high downslope winds
to develop in the Owens Valley and adjacent eastern Sierra slopes
Monday afternoon through early Monday evening.

CAZ519-520-152300-
/O.CON.KVEF.HW.A.0004.190916T2100Z-190917T0400Z/
Eastern Sierra Slopes-Owens Valley-
Including Aspendell, Whitney Portal, Bishop, 
Independence, Lone Pine, and Olancha
315 AM PDT Sun Sep 15 2019

...HIGH WIND WATCH REMAINS IN EFFECT FROM MONDAY AFTERNOON
THROUGH MONDAY EVENING...

* WINDS...West winds gusting to at least 60 mph will be possible 
  for areas of the Owens Valley and adjacent eastern Sierra 
  slopes. 

* TIMING...The highest winds are expected between 2 PM Monday 
  afternoon and 9 PM Monday evening. 

* IMPACTS...Wind gusts greater than 58 mph can make driving 
  hazardous for motorcycles and high profile vehicles and create 
  areas of blowing dust along Highway 395 in the Owens Valley. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch is issued when there is potential for a
hazardous high wind event. Continue to monitor forecasts for the
latest forecast information and be prepared for potential travel
delays in the Owens Valley Monday afternoon and evening.

&&

$$
517 
WWUS75 KVEF 152046
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
146 PM PDT Sun Sep 15 2019

CAZ519-520-161100-
/O.UPG.KVEF.HW.A.0004.190916T2100Z-190917T0400Z/
/O.NEW.KVEF.WI.Y.0030.190916T2100Z-190917T0400Z/
Eastern Sierra Slopes-Owens Valley-
Including Aspendell, Whitney Portal, Bishop, 
Independence, Lone Pine, and Olancha
146 PM PDT Sun Sep 15 2019

...WIND ADVISORY IN EFFECT FROM 2 PM TO 9 PM PDT MONDAY...

The National Weather Service in Las Vegas has issued a Wind
Advisory, which is in effect from 2 PM to 9 PM PDT Monday. This
replaces the High Wind Watch previously in effect. 

* WINDS...West winds gusting 40 to 50 mph can be expected for 
  areas of the Owens Valley and adjacent eastern Sierra slopes. 

* TIMING...Downslope winds will increase Monday afternoon with the
  strongest period of winds expected between 5 PM Monday afternoon
  and 9 PM Monday evening. 

* IMPACTS...Wind gusts of 40 to 50 mph will make driving difficult
  or hazardous for motorcycles and high profile vehicles and may create
  areas of blowing dust along Highway 395 in the Owens Valley. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorcycle riders and drivers of vans...campers...trailers and 
any other high profile vehicle should be alert to the danger of 
these strong winds. Use extra caution.

&&

$$

NVZ014-015-017-161100-
/O.NEW.KVEF.WI.Y.0030.190916T2100Z-190917T0400Z/
Esmeralda and Central Nye County-Lincoln County-
Western Clark and Southern Nye County-
Including Beatty, Goldfield, Silver Peak, Dyer, 
Caliente, Pioche, Panaca, Hiko, Alamo, Rachel, Pahrump, 
Indian Springs, Desert Rock, and Amargosa Valley
146 PM PDT Sun Sep 15 2019

...WIND ADVISORY IN EFFECT FROM 2 PM TO 9 PM PDT MONDAY...

The National Weather Service in Las Vegas has issued a Wind
Advisory, which is in effect from 2 PM to 9 PM PDT Monday. 

* WINDS...Southwest winds gusting 40 to 45 mph.

* TIMING...Winds will increase across early Monday afternoon then
  peak during the late afternoon followed by a gradual decrease 
  Monday evening.

* IMPACTS...Strong winds gusting over 40 mph across areas of south
  central Nevada will make driving difficult on sections of
  Highways 95 and 93...especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorcycle riders and drivers of vans...campers...trailers and 
any other high profile vehicle should be alert to the danger of 
these strong winds. Use extra caution.

&&

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this high wind watch went out at Sep 14, 2:03 AM PDT, 12 hours 5 minutes earlier.

Area forecast discussion, Sep 14, 2:03 AM PDT, 12 hours 5 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
203 AM PDT Sat Sep 14 2019

.SYNOPSIS...Temperatures will remain above average through the
weekend. Late this weekend into early next week, another weather
system will impact our area, resulting in the return of strong
winds, cloudy skies and significantly cooler temperatures. Late next
week, breezy conditions are expected to return as another weather
system impacts our area.
&&

.DISCUSSION...Today through next Saturday.

Dry and sunny conditions persist today with above-average
temperatures due to a zonal flow that has set up across our area.
Afternoon highs are expected to reach 5-8 degrees above seasonal
averages with the Las Vegas Valley, Colorado River Valley and Death
Valley expected to surpass the century mark through the weekend.

However, a digging trough approaching the western United States
coast and begin bringing impacts to our region late this weekend
into early next week. These impacts include isolated shower and
thunderstorm activity for northwestern Arizona, a widespread drop in
temperatures and very windy conditions for much of the southern
Great Basin.

Due to this pattern shift, a brief southerly flow will bring a mild
moisture flux to northwestern Arizona. This afternoon, highest
chances for showers and thunderstorms look to remain south and east
of our area, though isolated storm activity on our southern border
is not out of the question. As a result, slight chance of isolated
showers and thunderstorms are possible for southern Mohave County
this afternoon. Due to the moisture flux in place, chances of
isolated convection return each afternoon through Tuesday for Mohave
County. As a result of any storm activity, the chances for strong,
gusty outflow winds into southern Nevada and southeastern California
are possible.

Through the overnight hours of Sunday going into early Monday
morning, winds start to pick up down the eastern Sierra slopes. This
downslope wind event will carry through Monday with speeds
potentially over 60 mph impacting the eastern slopes and the Owens
Valley. Through the day on Monday, increased wind speeds spread
across Inyo County and into southern Nevada. Widespread gusts 40-45
mph expected with stronger speeds in the higher terrain. Wind speeds
will likely reach wind headline thresholds. Will continue to monitor
how the forecast progresses and issue products accordingly.

As this digging trough exits our area through Tuesday, an associated
cold front will plummet temperatures across the region. Forecast
highs will have an 8-12 degree drop between Sunday and Tuesday with
many areas seeing below-90 degree afternoon temperatures.

Ensemble and deterministic models have begun to resolve the next
weather system forecast to impact our region for the end of the work
week. Another trough is expected to dig from the Pacific NW into our
area Thursday. Impacts associated with this include persistent high
temperatures in the upper-80s to lower-90s and a return of breezy
conditions.
&&

.FIRE WEATHER...Dry conditions continue today with high
temperatures 5-8 degrees above seasonal averages. Fire Weather
Watches remain in effect for Inyo County fire zones Sunday afternoon
through Monday night and for southern Nevada fire zones Monday
afternoon through Monday night. However, it appears conditions for
strong downslope winds will start to develop late Sunday evening
followed by periods of potentially high winds with gusts over 60 mph
on Monday. Widespread gusts over 40 mph appear likely over the
southern Great Basin Monday afternoon and evening. These wind speeds
will be accompanied by minimum RH values in the single-digits to low-
teens.
&&

.AVIATION...For McCarran...Expect light winds this morning, becoming
easterly this afternoon and southwesterly in the evening, with
speeds under 10 knots 90 percent or more of the time. There is a
small, but non-zero, chance of thunderstorms over Arizona sending
gusty south to southeast winds into the Valley overnight. Stronger
winds are expected Sunday, with southerly winds increasing to 10 to
15 knots with gusts 20 to 25 knots in the afternoon. No
operationally significant clouds are expected through the period.

For the rest of southern Nevada, northwest Arizona and southeast
California...Winds of 15 knots or less are expected across most of
the region today, with directions following usual diurnal patterns.
There is a chance of thunderstorms over Arizona sending gusty south
to southeast winds into the region overnight, with the greatest
chances in areas southeast of Interstate 15. Stronger southerly
winds are expected areawide Sunday, with gusts of 20 to 25 knots
common. Chances for thunderstorms will also be increasing over
Mohave County, with the main threats being gusty winds, briefly
heavy rain, and terrain obscuration. Dry weather is expected in
southeast California and southern Nevada.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

DISCUSSION/FIRE WEATHER...Varian
AVIATION..................Morgan

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 14, 1:58 PM PDTRed Flag WarningVEFInyo, Tulare55 hr

Nearby

High Wind Watches in California, 2019Every high wind watch in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.